Alert archive / Missouri / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 53, NWS St. Louis, MO

May 15, 2022Crawford County, Franklin County, Gasconade County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 15, 2022, 12:55 PM CDT for Crawford County, Franklin County, Gasconade County, Missouri. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2022, 12:55 PM CDT (17:55 UTC)
Expired
May 15, 2022, 1:45 PM CDT
In force
50 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Crawford County, MO, Franklin County, MO, Gasconade County, MO

The radar

The St Louis radar (KLSX), 82 km from the middle of the area, began a volume at 17:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 1:36 PM CDTTSTM WND DMG1 Wsw Sullivan, MOPART OF TREE DOWN ACROSS RT. 185 WEST OF SULLIVAN. TIME ESTIMATED VIA RADAR, PICTURE PROVIDED VIA FACEBOOK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 8:45 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 5.9 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2022-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 403 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2022-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
403 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1598 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

444 
WUUS53 KLSX 151755
SVRLSX
MOC055-071-073-151845-
/O.NEW.KLSX.SV.W.0053.220515T1755Z-220515T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
1255 PM CDT Sun May 15 2022

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Northern Crawford County in east central Missouri...
  Southwestern Franklin County in east central Missouri...
  Southern Gasconade County in east central Missouri...

* Until 145 PM CDT.

* At 1254 PM CDT, a severe thunderstorm was located 7 miles south of
  Belle, moving east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Cuba, Leasburg, Bourbon, Oak Grove and Sullivan.

This includes Interstate 44 in Missouri between exits 210 and 230.
 
This also includes Meramec State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3832 9110 3808 9109 3808 9153 3815 9153
      3815 9164 3828 9164
TIME...MOT...LOC 1754Z 267DEG 39KT 3818 9170 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MRB
4 follow-up statements
409 
WWUS53 KLSX 151811
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
111 PM CDT Sun May 15 2022

MOC055-071-073-151845-
/O.CON.KLSX.SV.W.0053.000000T0000Z-220515T1845Z/
Crawford MO-Franklin MO-Gasconade MO-
111 PM CDT Sun May 15 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR NORTHERN CRAWFORD...SOUTHWESTERN FRANKLIN AND SOUTHERN GASCONADE
COUNTIES...

At 111 PM CDT, a severe thunderstorm was located 7 miles southeast of
Bland, moving east at 30 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Sullivan, Bourbon, St. Cloud, Japan, Stanton and Oak Hill. 

This also includes Meramec State Park.
 
This includes Interstate 44 in Missouri between exits 214 and 230.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3811 9109 3812 9153 3815 9153 3815 9164
      3828 9164 3832 9110
TIME...MOT...LOC 1811Z 261DEG 27KT 3821 9154 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MRB
421 
WWUS53 KLSX 151823
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
123 PM CDT Sun May 15 2022

MOC055-071-073-151845-
/O.CON.KLSX.SV.W.0053.000000T0000Z-220515T1845Z/
Crawford MO-Franklin MO-Gasconade MO-
123 PM CDT Sun May 15 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR NORTHERN CRAWFORD...SOUTHWESTERN FRANKLIN AND SOUTHEASTERN
GASCONADE COUNTIES...

At 123 PM CDT, a severe thunderstorm was located 8 miles northwest of
Bourbon, moving east at 40 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Sullivan, Bourbon, St. Cloud, Japan, Stanton and Oak Hill. 

This also includes Meramec State Park.
 
This includes Interstate 44 in Missouri between exits 218 and 230.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3811 9109 3815 9153 3829 9156 3832 9110
TIME...MOT...LOC 1823Z 267DEG 33KT 3824 9136 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MRB
051 
WWUS53 KLSX 151833
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
133 PM CDT Sun May 15 2022

MOC073-151843-
/O.CAN.KLSX.SV.W.0053.000000T0000Z-220515T1845Z/
Gasconade MO-
133 PM CDT Sun May 15 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GASCONADE COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened. 
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 400 PM CDT for
east central Missouri.

LAT...LON 3820 9136 3829 9137 3830 9136 3832 9110
      3821 9109 3816 9110
TIME...MOT...LOC 1833Z 263DEG 38KT 3826 9123 

$$

MOC055-071-151845-
/O.CON.KLSX.SV.W.0053.000000T0000Z-220515T1845Z/
Crawford MO-Franklin MO-
133 PM CDT Sun May 15 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR NORTHEASTERN CRAWFORD AND SOUTHWESTERN FRANKLIN COUNTIES...

At 133 PM CDT, a severe thunderstorm was located near Sullivan,
moving east at 45 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Sullivan, St. Cloud, Japan and Stanton. 

This also includes Meramec State Park.
 
This includes Interstate 44 in Missouri between exits 225 and 230.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3820 9136 3829 9137 3830 9136 3832 9110
      3821 9109 3816 9110
TIME...MOT...LOC 1833Z 263DEG 38KT 3826 9123 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MRB
417 
WWUS53 KLSX 151840
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
140 PM CDT Sun May 15 2022

MOC055-071-151850-
/O.EXP.KLSX.SV.W.0053.000000T0000Z-220515T1845Z/
Crawford MO-Franklin MO-
140 PM CDT Sun May 15 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CRAWFORD AND
SOUTHWESTERN FRANKLIN COUNTIES WILL EXPIRE AT 145 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 400 PM CDT for
east central Missouri.

LAT...LON 3820 9136 3829 9137 3830 9136 3832 9110
      3821 9109 3816 9110
TIME...MOT...LOC 1840Z 267DEG 39KT 3826 9115 

$$

MRB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 12:44 PM CDT, 11 minutes earlier.

Area forecast discussion, May 15, 12:44 PM CDT, 11 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1244 PM CDT Sun May 15 2022

.SHORT TERM...  (Through Late Monday Afternoon)
Issued at 407 AM CDT Sun May 15 2022

An upper-level trough is expected to gradually amplify as it
traverses the Central Plains into Midwest today, above a cold front
that will shift southward and be draped along/near I-70 by mid-
morning. The warm sector entrenching much of the CWA ahead of this
cold front early this morning has remained mostly characterized by
dewpoints in the low to mid-60s F and MUCAPE exceeding 1000 J/kg.
This nature of the warm sector and the latest HREF indicating higher
probabilities (50 to 70 percent) of SBCAPE exceeding 2000 J/kg this
afternoon than previous runs decreases previous concerns of moisture
and instability availability. In fact, many CAMs indicate pockets of
MLCAPE above 2000 J/kg being realized with this afternoon with some
heating beneath relatively steep mid-level lapse rates despite
possible anvil offshoot from upstream thunderstorms. Therefore,
concerns previously discussed regarding moisture availability and
instability have decreased.

However, there remains uncertainty in exactly how convection will
evolve today. CAMs continue to indicate that showers and
thunderstorms will continue developing across southern
NE/northwestern MO at the nose of a LLJ overrunning the cold front,
and then organize into one or more MCSs tracking generally southeast
through the morning into afternoon. The exact track of these MCSs
remains unclear, particularly how much of their motion will be
dominated by west-northwesterly deep layer flow vs. propagation more
sharply south-southeastward along a weak theta-e gradient across
southwestern MO. The latter would favor the MCSs missing the CWA to
the southwest but the former would favor the MCSs tracking along and
south of I-70. Regardless of the MCS tracks, additional showers and
thunderstorms should develop this afternoon/early evening
along/south of the cold front as surface moisture convergence
increases and ascent leading the upper-level trough arrives. An
arriving mid-level jet streak will cause deep layer wind shear
(mostly unidirectional) to also increase to above 30 kt through late
afternoon. This wind shear, combined with the aforementioned
instability should support at least a few strong to severe
thunderstorms across the CWA with a potential mixed mode of linear
bowing segments and splitting supercells. However, a more
concentrated threat for severe thunderstorms is possible if one of
the MCSs can track through the CWA. The main severe hazards will be
damaging winds and large hail, with any tornado threat remaining low
due to relatively high LCLs and lack of strong low-level wind shear
anticipated. The severe threat will be greatest from 17z to 01z (12
to 8 pm) along and south of I-70.

Some post-frontal showers will be possible through the first half of
tonight, but dry conditions are expected to return on Monday. Low-
level CAA tonight into the first half of Monday will also establish
a much more seasonable airmass across the Midwest with high temps in
the 70s F and dewpoints around 50 F.

Pfahler

.LONG TERM...  (Monday Night through Saturday)
Issued at 407 AM CDT Sun May 15 2022

Global model guidance are in agreement that upper-level flow across
the central CONUS will become quasi-zonal above a baroclinic zone
stretching across the Midwest. This flow is progged to be navigated
by a series of low-amplitude mid-level shortwave troughs, but model
guidance still differ in their depictions of the timing of these
features. There is loose consensus that the first shortwave trough
will traverse the region late Tuesday into early Wednesday,
accompanied by a northward advancement of the baroclinic zone as a
warm front through the CWA. Showers and elevated thunderstorms are
likely to the north of this warm front. An arriving EML plume and
increasing moisture could also support a strong to severe
thunderstorm with large hail during this time. A pattern that bears
monitoring for severe thunderstorms will continue Wednesday through
Friday as ascent from the passing shortwave troughs interact with a
moist and possibly unstable warm sector along and south of the
baroclinic zone oscillating and then likely pushing through as a
cold front around Friday. Temps during this timeframe are also
favored to warm to above average within the warm sector.

Pfahler

&&

.AVIATION...  (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1232 PM CDT Sun May 15 2022

Showers and a few rumbles of thunder will progress eastward across
the area through this evening. The cold front has just passed
through KJEF and is about to move through KSUS/KSTL. By 1900 UTC,
the boundary should be just south of KCPS. With frontal passage,
light/variable winds turn out of the north/northwest. Given the
frontal timing, have VCTS at KJEF just right at the beginning of
the TAF period as well as KCPS for a couple of hours this
afternoon. Thunder chances behind the front, while not negligible,
appear very low so kept mention out of KSUS/KCOU/KSTL.

After the threat for any rain moves out of the area this evening,
decreasing cloudiness along with light northwest winds are
expected.

Gosselin

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 15, 4:04 AM CDT, 8 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
404 AM CDT Sun May 15 2022

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-160915-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
404 AM CDT Sun May 15 2022

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Thunderstorms are likely for portions of the area today. A few
thunderstorms could become strong to severe this afternoon and
evening along and south of I-70. The main hazards with severe
thunderstorms will be damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a chance of thunderstorms for much of the region late
Tuesday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

Pfahler

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 7:17 PM CDTSevere Thunderstorm WarningLSXCrawford, Franklin, Washington43 min
May 14, 7:34 PM CDTSevere Thunderstorm WarningLSXCrawford, Iron, Washington41 min
May 14, 8:23 PM CDTSevere Thunderstorm WarningLSXMadison, Saint Francois30 min
May 14, 9:03 PM CDTSevere Thunderstorm WarningLSXSainte Genevieve42 min
May 15, 2:10 PM CDTSevere Thunderstorm WarningLSXSainte Genevieve, Saint Francois50 min
May 15, 2:20 PM CDTSevere Thunderstorm WarningLSXIron, Reynolds40 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.